Blizzard, Kittson
- When
- March 31, 12:00 AM CST to 11:39 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
An area of surface low pressure intensified as it moved into southeast South Dakota on the morning of the 31st. This resulted in gusty north to northeast winds of 40 to 50 mph and heavy amounts of snow in some areas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure intensified as it moved into southeast South Dakota on the morning of the 31st. This resulted in gusty north to northeast winds of 40 to 50 mph and heavy amounts of snow in some areas. The most snow, twelve to twenty inches, fell from Hallock to Warren. These amounts lowered to about three to five inches across the southern Red River Valley. The snow and wind combined to produce whiteout conditions mainly along and just to the east of the Red River Valley. This event continued into April 1, 2014.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 30, 11:02 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1202 AM CDT MON MAR 31 2014
.UPDATE...
ISSUED AT 1201 PM CDT SUN MAR 30 2014
THE MODELS HAVE BEEN TRENDING WITH A MORE NORTHWARD SOLUTION WITH
THE 00Z NAM/GFS AND LATEST RAP AND HRRR RUNS. THE FARTHEST NORTH
MODEL WOULD PUT OUR NORTHWESTERN CWA MORE IN THE CROSSFIRE FOR THE
HEAVIEST SNOW AND OUR SOUTH WOULD MISS OUT ON MOST OF THE SNOW.
HOWEVER...THE TRACK OF THE GREATEST HEIGHT FALLS IN THE MODELS DO
NOT SEEM TO FIT A MORE NORTHERN SOLUTION. WILL COMPROMISE AND GO
MORE TOWARDS THE NAM WHICH IS NOT AS FAR NORTH AS THE GFS AND THE
SHORT RANGE MODELS. SOUTHERN COUNTIES HAVE BEEN STAYING ABOVE
FREEZING SO WE PROBABLY WILL NOT SEE A SWITCH OVER TO SNOW UNTIL
FAIRLY LATE IN THE GAME. CUT SNOW AMOUNTS A BIT OVER OUR SOUTHERN
COUNTIES...BUT WITH THE CHANCE OF SOME MIXED PRECIP ALONG WITH
WINDS AND BLOWING SNOW...BLIZZARD AND WINTER WARNINGS STILL LOOK
GOOD.
UPDATE ISSUED AT 944 PM CDT SUN MAR 30 2014
ADJUSTED POPS SOMEWHAT FOR A SLIGHTLY SLOWER PROGRESSION EASTWARD
OF THE CATEGORICAL PERCENTAGES. DEVILS LAKE HAS HAD SOME RADAR
RETURNS FOR A WHILE BUT JUST NOW STARTED GETTING SOME SNOW. THINK
THAT IT WILL BE A WHILE BEFORE OUR NORTHEASTERN COUNTIES SEE
MUCH...BUT MOST OF THE NORTHERN PART OF THE CWA WILL SEE SOME SNOW
DEVELOPING BY 06 AND 09Z. THE BEST QPF VALUES CONTINUE TO BE LATER
ON IN THE AFTERNOON AS THE SYSTEM WRAPS UP. MADE ONLY MINOR
ADJUSTMENTS TO SNOW TOTALS AT THIS POINT AND WILL KEEP THE
HEADLINES WE HAVE GOING.
UPDATE ISSUED AT 639 PM CDT SUN MAR 30 2014
MADE ONLY MINOR TWEAKS TO THE GOING FORECAST AS WE ARE IN A
HOLDING PATTERN UNTIL THE STORM SYSTEM BEGINS MOVING INTO THE
AREA. MAY HAVE TO MAKE SOME ADJUSTMENTS TO THE TIMING OR PLACEMENT OF
POPS BUT WILL WAIT FOR THE BAND TO BEGIN DEVELOPING WHICH SHOULD
BE AROUND 03Z ACCORDING TO SHORT RANGE MODELS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 325 PM CDT SUN MAR 30 2014
MAIN FORECAST CHALLENGE WILL BE THE STORM SYSTEM FOR LATER TONIGHT
INTO EARLY TUESDAY. 12Z MODELS ARE IN MUCH BETTER AGREEMENT
OVERALL WITH THIS SYSTEM WHICH INCREASES CONFIDENCE FOR THE
WARNING PHASE. AS OF MID TO LATE AFTERNOON TEMPS HAD CLIMBED INTO
THE MID TO UPPER 50S ACROSS THE SOUTHWEST FA BUT HAVE MAINTAINED
THE MID 30S IN THE NORTHWEST. WINDS HAVE PRETTY MUCH SHIFTED TO A
NORTHERLY DIRECTION NOW ACROSS ALL BUT THE FAR EASTERN FA. ALSO
SEEING SFC DEW POINTS IN THE MID 30S ACROSS THE SOUTHERN FA WITH
SOME 40S IN SOUTHWEST MN. SEEING CLOUD COVER THICKENING A BIT
ACROSS THE AREA BUT STILL SOMEWHAT THIN ALLOWING SOME SUN THRU.
THIS IS THE CALM BEFORE THE STORM. THICKER CLOUDS AND MORE
SUBSTANTIAL ECHOES ARE SHOWING UP OVER EASTERN MT/WESTERN ND NOW.
MODELS SLOWLY BRING SOME OF THIS NORTHEAST INTO MAINLY THE KDVL
REGION LATER THIS EVENING. TEMPS WILL STAY MILD THIS EVENING
AND EVEN AFTER MIDNIGHT...ESPECIALLY IN THE SOUTHERN AND EASTERN
FA. THEREFORE AS THIS BAND OF PCPN EXPANDS ESPECIALLY AFTER
MIDNIGHT PCPN TYPE COULD BECOME MORE OF AN ISSUE. THEREFORE
THINKING SOME FORM OF MIXED PCPN MAY FALL LATE THIS EVENING INTO
THE OVERNIGHT HOURS MAINLY ACROSS THE SOUTHERN AND EASTERN FA
WHERE TEMPS ARE A LITTLE MILDER. NOT THINKING THIS WILL BE THE
MAIN FORECAST ISSUE THOUGH...BUT WOULD DEFINITELY ADD TO THE
PROBLEMS ASSOCIATED WITH THIS SYSTEM.
THINKING THE SNOW WILL BEGIN TO GET HEAVIER AFTER MIDNIGHT ACROSS
THE KDVL REGION INTO THE NORTHERN RED RIVER VALLEY. NORTHEAST
WINDS WILL ALSO BEGIN TO CRANK UP BETWEEN 06Z AND 12Z FOR THIS
AREA SO WILL GO AHEAD AND ISSUE A BLIZZARD WARNING FOR THIS AREA
REPLACING THE BLIZZARD WATCH. AS THE SNOW BAND MOVES INTO
NORTHWEST MN EAST OF THE VALLEY WINDS SHOULD NOT BE AS BIG OF A
PROBLEM. WILL ISSUE A WINTER STORM WARNING FOR THIS AREA. MAIN
QUESTION WILL CONTINUE TO BE WARM TEMPS ACROSS SOUTHEAST ND INTO
WEST CENTRAL MN. THIS WILL AFFECT SNOW TOTALS AND EXACTLY WHEN
BLIZZARD CONDITIONS MAY GET UNDER WAY. THINK THERE IS STILL ENOUGH
UNCERTAINTY FOR THIS AREA TO KEEP THE BLIZZARD WATCH GOING THERE.
FOR THE FARGO MOORHEAD AREA CONDITIONS WILL PROBABLY DETERIORATE
ON MONDAY MORNING. THEREFORE WENT WITH A BLIZZARD WARNING FOR THAT
AREA STARTING AT 12Z MONDAY. THIS IS THE TYPE OF SYSTEM THOUGH
THAT THERE COULD INITIALLY BE LARGE VARIATIONS IN CONDITIONS FROM
ONE PORTION OF A COUNTY TO ANOTHER. BIGGEST QUESTION MARK IS WHAT
TO DO WITH EASTERN OTTER TAIL AND WADENA COUNTIES. AFTER
COORDINATING WITH ADJACENT OFFICES WENT WITH A WINTER WEATHER
ADVISORY. AS FAR AS SNOW TOTALS THIS IS DEFINITELY A CHALLENGE.
REALLY THIS IS FORECASTING A RECORD TYPE EVENT SO HARD TO USE MUCH
PERSONAL EXPERIENCE. WENT WITH A BAND OF 20 OR SO INCHES FROM
COOPERSTOWN TO KGFK TO THE LAKE OF THE WOODS. MOST UNCERTAINTY
MAY BE ACROSS SOUTHEAST ND AND WEST CENTRAL MN. WITH MODELS
TRENDING NORTHWARD THE PAST FEW RUNS AND SLIGHT SHIFT COULD MAKE A
BIG DIFFERENCE. LEFT THE EXPIRATION TIME AT 12Z TUE ALTHOUGH THERE
COULD STILL BE SOMETHING LEFT IN THE EASTERN FA.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 325 PM CDT SUN MAR 30 2014
LEFT THE TUE AFTERNOON INTO WED TIME FRAME DRY. TEMPS WILL DEPEND
ON SNOW AMOUNTS FROM THE MON/TUE STORM.
WEDNESDAY NIGHT-SUNDAY...12Z MODELS ALL INDICATE A STRONG SYSTEM
WILL PROPAGATE ACROSS THE CENTRAL CONUS AROUND FRIDAY. HOWEVER...THE
MODELS DIFFER WITH EXACTLY HOW FAR NORTH THIS SYSTEM WILL TRACK. THE
GEM AND ECMWF BRING HEAVY SNOW AND STRONG WINDS INTO AT LEAST THE
SOUTHERN FA...WHILE THE GFS KEEPS ALL SENSIBLE WEATHER TO THE SOUTH.
KEPT THE IDEA OF LOWER POPS ACROSS THE SOUTHERN FA FOR THIS SYSTEM.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1201 PM CDT SUN MAR 30 2014
MVFR CIGS HAVE BEEN A BIT SLOWER TO MOVE INTO KGFK AND KTVF...SO
SLOWED THE DECREASE OUT OF VFR CIGS FROM PREVIOUS TAF ISSUANCE.
OTHERWISE KEPT THE CONDITIONS FALLING INTO THE GUTTER BY TOMORROW
MORNING WITH SNOW AND BLOWING SNOW. THERE COULD EVEN BE SOME FZRA
AT KFAR AND KBJI AT SOME POINT. HAVE THE CONDITIONS REMAINING AT
1/2SM WITH LOW SIGS THROUGH MUCH OF THE DAY ON MONDAY WITH ONLY
SOME MINOR RECOVERY MONDAY NIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
NDZ052-053.
BLIZZARD WARNING UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
024-026>030-038-054.
BLIZZARD WARNING FROM 7 AM MONDAY TO 7 AM CDT TUESDAY FOR NDZ039-
049.
MN...BLIZZARD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
MNZ029.
WINTER STORM WARNING FROM 7 AM MONDAY TO 7 AM CDT TUESDAY FOR
MNZ015>017-022>024-027-028.
BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
MNZ030-040.
BLIZZARD WARNING UNTIL 7 AM CDT TUESDAY FOR MNZ001-004-007.
WINTER STORM WARNING UNTIL 7 AM CDT TUESDAY FOR MNZ005-006-008-
009-013-014.
BLIZZARD WARNING FROM 7 AM MONDAY TO 7 AM CDT TUESDAY FOR MNZ002-
003.
WINTER WEATHER ADVISORY FROM 7 PM MONDAY TO 7 AM CDT TUESDAY FOR
MNZ031-032.
&&
UPDATE...JR
SHORT TERM...GODON
LONG TERM...GODON/TG
AVIATION...JRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 718 AM CDT SUN MAR 30 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-014>016-024- 026>030-038-039-049-052>054-311230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH- 718 AM CDT SUN MAR 30 2014 ...WINTER STORM AND BLIZZARD WATCHES IN EFFECT LATE TONIGHT INTO MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP INTO THE DEVILS LAKE AREA INTO THE NORTHERN RED RIVER VALLEY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL SEE POOR CONDITIONS AS SNOW BECOMES HEAVY OVER EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA AND CONTINUE INTO MONDAY NIGHT BEFORE ENDING. RAIN IN WEST CENTRAL MINNESOTA WILL CHANGE TO SNOW MONDAY AFTERNOON AND NIGHT. WIDESPREAD HEAVY SNOWFALL OF 8 TO 15 INCHES IS ANTICIPATED IN MOST LOCATIONS...THOUGH A BIT LESS IN FERGUS FALLS-ELBOW LAKE-WADENA AREAS. NORTH WINDS OF 25 TO 45 MPH WITH HIGHER GUSTS WILL LIKELY CAUSE BLIZZARD CONDITIONS IN THE RED RIVER VALLEY. GENERALLY DRY WEATHER IS EXPECTED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-311230- TOWNER- 718 AM CDT SUN MAR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL DEVELOP INTO THE CANDO AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL END MONDAY AFTERNOON. THE CANDO AREA WILL BE ON THE WESTERN FRINGE OF THE SNOW BAND AND THUS SNOW AMOUNTS WILL VARY GREATLY FROM 1 TO 5 INCHES ACROSS THE COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508787, 508788, 508789, 508790, 508791, 508792, 508793, 508794.